About one-quarter to one-third of women will get a yeast infection after taking antibiotics. The vagina always has low levels of yeast, but it's suggested that broad-spectrum antibiotics — those that target a variety of different bacteria because doctors aren't positive about which might be causing an infection — will kill the good bacteria in the vagina. This "good" bacteria is called lactobacilli, and it prevents the overgrowth of yeast by keeping the vagina slightly acidic. Start targeting that bacteria, and yeast will overgrow.
The longer you take antibiotics, the more likely you are to develop a yeast infection because of how it affects the balance of the vaginal flora, Anna Maya Powell, MD, MS, assistant professor of gynecology and obstetrics at Johns Hopkins Medicine, told POPSUGAR. Examples of broad-spectrum antibiotics that may cause yeast buildup include, Dr. Powell said, tetracyclines, typically used to treat acne, UTIs, STIs, etc., and cephalosporins, used to treat some UTIs, infections of the ears, skin, sinuses, and others. That being said, Meera Garcia, MD, assistant professor of obstetrics and gynecology at Columbia University Irving Medical Center, told POPSUGAR that though the antibiotics with a "wider spectrum of kill" will usually have increased potential for causing yeast buildup, it all depends on the interaction between the antibiotics and the person.
Risk Factors For Developing Yeast Infections While on Antibiotics
If you are someone who's prone to yeast infections, then you're more likely to get one while on antibiotics, both doctors agreed. Both also mentioned diabetes as another risk factor. "When a woman is diabetic, she has issues with her metabolism and her blood sugar can go up. Yeast feeds off of that sugar," Dr. Garcia said.
Dr. Powell noted that if you've had a yeast infection from antibiotics before, you're more prone to it happening again. And, when someone is being treated for bacterial vaginosis, a common vaginal infection characterized by the overgrowth of bacteria, topical clindamycin (antibiotics) can also cause symptoms of a yeast infection, she said.
How to Prevent a Yeast Infection While Taking Antibiotics
Some patients who are prone to yeast infections can simply take a one-dose antifungal medication, Diflucan, at the same time as their antibiotics, both doctors said. Taking antifungal medication and antibiotics simultaneously is safe, though they cautioned against doing so if you're pregnant. And, if you're taking any medication that might interfere, ask your doctor first. Dr. Garcia said that, in the rare case that you have hepatic failure (liver failure), you shouldn't take both antibiotics and antifungal medication because they're typically metabolized by the liver. "For someone with liver issues, we might have them finish out their antibiotics . . . and then take the antifungal medication," she noted.
Dr. Garcia offered more tips below:
- Don't take baths. When people take baths, they normally do so to clean their bodies as well as soak, she said. "Water itself has a pH of seven, which is definitely much less acidic than the vagina. On top of that, if you put conditioner and soap . . . the water becomes very basic in nature. That water could go up inside the vagina or lap around the vulvar area, and it kills the bacteria, especially lactobacilli." Products like shaving cream can also interfere with good bacteria because it, like soap, brings the pH of the vagina up.
- Take a probiotic. Research is limited, but Dr. Garcia recommends taking a probiotic every day while you're on antibiotics because it'll help restore the balance of the vaginal flora. This means restoring the good bacteria that controls the growth of yeast. (Dr. Powell noted that it's unclear whether taking oral probiotics actually gets enough of the good bacteria into the vagina). Dr. Garcia said that you can actually take a probiotic by vagina, too. There's also, she said, boric acid. "When it's taken by mouth, it's poisonous, but when taken as suppository, it brings the pH down to lab-grade acid. And, when the vagina is at that level, it prevents the overgrowth of yeast."
How to Treat a Yeast Infection Caused by Antibiotics
To treat a yeast infection, whether or not it was caused by antibiotics, Diflucan is recommended. Dr. Garcia noted that sometimes people prefer creams in the vagina that tend to give symptomatic relief as well. "One is called Terconazole or Terazol, and you can do a three-day course or a four-day course."
For people with recurrent yeast infections, one of the maintenance regimens is weekly Diflucan that you can use for up to six months at a time, Dr. Powell said. And, remember, if you are prone to yeast infections and are prescribed antibiotics for a bacterial infection, you should consider requesting an antifungal medication that you could take at the same time because, Dr. Powell said, that's probably the most effective. "Then, if you develop a yeast infection while you're on antibiotics, you should contact your provider to be treated for that."
Another thing to remember, per Dr. Powell: try to avoid self-diagnosis. Studies show that patients are not very good at self-diagnosing vaginitis infections (inflammation of the vagina that causes discharge, itching, etc.) because the symptoms are pretty vague, she said. "The top three causes of vaginitis are yeast, bacterial vaginosis, and trichomoniasis, and a lot of the symptoms cross over for all three," she said. "Not to say that somebody would get a trich infection after being on [antibiotics], but it could also be just an irritation, or there's a lot of reasons why women are seeing abnormal discharge." When in doubt, though, contact your doctor.